MAUDE Adverse Event Report: STRYKER GMBH LOCKING SCREW VARIAX 2 T10, FULL THREAD, 3.5MM / L16MM; PLATE, FIXATION, BONE

STRYKER GMBH LOCKING SCREW VARIAX 2 T10, FULL THREAD, 3.5MM / L16MM; PLATE, FIXATION, BONE
Catalog Number 657316S
Medical Device Problem Code Positioning Failure (1158)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/03/2025
Type of Reportable Event Malfunction
Event or Problem Description
As reported: "the locking screw did not lock.Another screw (same size, another lot#) could be used instead of the reported screw and it could be locked, so the procedure was completed without problem.".
 
Additional Manufacturer Narrative
Once the investigation is completed any additional information will be reported in a supplemental report.
 
Additional Manufacturer Narrative
Corrections: please refer to sections d4 (lot#) and h6 (health impact code).The reported event could be confirmed since the device was returned for evaluation and matches the alleged failure.The device inspection revealed the following: in the received screw, the threads in the screw head are found deformed due to excess metallic contact.Threads on the shaft are in good condition which shows that the issue occurred during locking of screw.In socket of the screw head, strong stress marks with deformation can be seen which indicates that an excess torsional force has been applied in clockwise direction during tightening of the screw.Due to application of excess torsional force, the threads in the head received excess torque and got deformed leading to locking issue.It is worth noting a potential non-conformity report was initiated to address similar events related to the variaax2 locking feature.The investigation of the nc revealed the over torquing during insertion was the root cause of the event.Although no product related issue could be detected, a preventive action (capa) was opened.As a result, the design of the variax 2 locking screws shall be changed to increase the torque to failure of the locking interface.The screw involved in the reported event was manufactured before any design change took place.Based on investigation, the root cause was attributed to a user related issue.Evidence of screw overtightening was observed, which should be avoided as it could damage the implant.As a reminder, the instructions for use clearly state that: "screws must not be over-tightened during insertion.Excessive overtightening will compromise the integrity of the screw head, resulting in possible screw breakage." a review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.If more information is provided, the case will be reassessed.
 
Event or Problem Description

Brand Name
LOCKING SCREW VARIAX 2 T10, FULL THREAD, 3.5MM / L16MM
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
Manufacturer (Section G)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ   2545
Manufacturer Contact
cécile lefeuvre
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key21497146
Report Number0008031020-2025-00367
Device Sequence Number7290512
Product Code HRS
UDI-Device Identifier07613327086881
UDI-Public(01)07613327086881(17)290331(10)AG6498
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K132502
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/28/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number657316S
Device Lot NumberAG6498
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 02/03/2025
Supplement Date Received by Manufacturer05/02/2025
Initial Report FDA Received Date02/28/2025
Supplement Report FDA Received Date05/28/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/18/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexMale